Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 3, 2017, 2:13 PM PDT for Riverside County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 2:13 PM PDT (21:13 UTC)
- Expired
- Aug 3, 2017, 3:00 PM PDT
- In force
- 47 min
- Issued by
- NWS Phoenix, AZ
County Riverside County, CA
The radar
The Yuma radar (KYUX), 153 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WWUS85 KPSR 032113 SPSPSR Special Weather Statement National Weather Service Phoenix AZ 213 PM PDT THU AUG 3 2017 CAZ560-561-564-568-570-032200- Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA- Joshua Tree NP West CA-Joshua Tree NP East CA- 213 PM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 300 PM PDT... At 213 PM PDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Chiriaco Summit, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Desert Center and Eagle Mtn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3346 11550 3387 11587 3402 11548 3359 11509 TIME...MOT...LOC 2113Z 242DEG 14KT 3368 11558 $$ THW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:57 PM PDT, 16 minutes earlier.
Area forecast discussion, Aug 3, 1:57 PM PDT, 16 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 157 PM MST Thu Aug 3 2017 .UPDATE...Updated Aviation and Fire Weather discussions. && .SYNOPSIS... Lingering monsoon moisture over the region is expected to keep storm chances going over the region through Friday, especially over the higher terrain. A dramatic decrease in thunderstorm activity is expected during the upcoming weekend, and continuing through much of next week, as increasing southwesterly flow pushes much drier air into the region. && .DISCUSSION... Today and Tonight... The upper-level vort max that helped to trigger widespread convective activity across SW AZ and SE CA yesterday/last night can be seen on WV satellite imagery at this hour spinning northward across eastern Riverside County. This feature is continuing to trigger scattered showers and thunderstorms over/around the Salton Sea. Winds aloft behind this vort max are beginning to shift to a more southwesterly direction this morning across SE CA and SW AZ as the upper-level ridge along the west coast begins to break down. The main impact from this change to a southwesterly flow will be to gradually import drier air into the region. Although a reduction in convective activity is expected due to the loss of moisture and less favorable southwesterly flow, at least slight chances of storms are still forecast across all of our cwa, due to a bit better wind shear profile through the column. Temperatures are expected to warm a bit across south-central AZ due to less cloud cover. Friday and Friday night... A more noticeable reduction in convective active is expected across the western and central parts of our cwa during this period, as the winds aloft become more westerly as upper-level trofing begins to set up along the CA coast, undercutting the very strong ridging that is currently in place along the Pac NW coast. These westerly winds will finally begin to pull much drier air into the region, with PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a rather active day on Friday is possible across southern Gila County, due to lingering moisture and favorable upslope flow. Saturday through next Wednesday... Model guidance continues to be in excellent agreement that a solid break in the monsoon will occur during this period as weak trofing becomes established along the west coast, with light westerly flow persisting over our cwa. PWATs are expected to fall to 0.75 inch, or even lower across parts of our cwa. Fortunately, temperatures are not expected to stray far from normal, with 500mb heights being kept mainly in the 588-592dm range during the period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Latest satellite trends indicate a continued threat of isolated to scattered thunderstorms this afternoon and this evening across the Phoenix area. Hi-resolution models also suggest that any outflow winds that develop would likely produce gusts out of the west, associated with activity across northern and western Maricopa County. There is also a lower than average threat of blowing dust. Looking ahead, somewhat of a drying trend is expected Friday, with activity mainly confined to the higher terrain north and east of Phoenix. Southeast California/Southwest Arizona including KIPL and KBLH: Conditions remain quite moist across southeastern California and southwestern Arizona. The threat for isolated showers and thunderstorms will persist into early this evening. Any storms that develop have the potential to be quite strong, with gusts in excess of 40 kt. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Overall fairly dry air will be in place across much of the region as westerly flow aloft dominates through the period. Thunderstorm chances will be focused mainly across the high terrain of eastern Arizona. Minimum relative humidities will drop into the teens across the lower deserts to above 20-30 percent for the higher terrain of Gila County. High temperatures will remain near or slightly below normals through the period. Winds will generally be on the light side, but afternoon southwest to westerly breeziness is likely most days. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha AVIATION...Hirsch FIRE WEATHER...Hirsch/Kuhlman
In the hours before
Local storm report, Aug 3, 10:41 AM PDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1041 AM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 4 N QUARTZSITE 33.72N 114.22W
08/03/2017 LA PAZ AZ LAW ENFORCEMENT
HIGHWAY 95 IN THE VICINITY OF MILEPOST 112
IMPASSIBLE TO CARS.
&&
MSSpecial weather statement, Aug 3, 11:50 AM PDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1150 AM PDT THU AUG 3 2017
CAZ560-561-031930-
Joshua Tree NP West CA-Joshua Tree NP East CA-
1150 AM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 1230 PM PDT...
At 1149 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Twentynine Palms, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3407 11628 3412 11620 3412 11606 3408 11604
3407 11600 3403 11600 3404 11596 3403 11583
3388 11611
TIME...MOT...LOC 1849Z 239DEG 49KT 3402 11608
THWSpecial weather statement, Aug 3, 1:21 PM PDT, 52 minutes before
Special Weather Statement National Weather Service Phoenix AZ 121 PM MST THU AUG 3 2017 AZZ541-545-032045- New River Mesa AZ-Cave Creek/New River AZ- 121 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 121 PM MST, Doppler radar was tracking a strong thunderstorm over Carefree, or 9 miles north of Scottsdale, moving southwest at 5 mph. Winds in excess of 30 mph will be possible with this storm. Heavy rain is also likely. Locations impacted include... Scottsdale, New River, Cave Creek, Carefree and Desert Mountain. LAT...LON 3390 11189 3384 11180 3367 11187 3381 11208 TIME...MOT...LOC 2021Z 038DEG 5KT 3383 11188 AD
Special weather statement, Aug 3, 1:58 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
158 PM PDT THU AUG 3 2017
CAZ562-566-032145-
Imperial County West CA-Imperial County Southwest CA-
158 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IMPERIAL COUNTY
UNTIL 245 PM PDT...
At 157 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fish Creek Wash, or 11 miles south of Hwy 78 Between Borrego Springs
Rd And Ocotillo Wells, moving east at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fish Creek Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3308 11609 3309 11609 3310 11608 3311 11585
3285 11591 3290 11610 3307 11611
TIME...MOT...LOC 2057Z 284DEG 14KT 3300 11614
THWSpecial weather statement, Aug 3, 2:13 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 213 PM PDT THU AUG 3 2017 CAZ560-561-564-568-570-032200- Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA- Joshua Tree NP West CA-Joshua Tree NP East CA- 213 PM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 300 PM PDT... At 213 PM PDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Chiriaco Summit, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Desert Center and Eagle Mtn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3346 11550 3387 11587 3402 11548 3359 11509 TIME...MOT...LOC 2113Z 242DEG 14KT 3368 11558 THW
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:07 PM PDT | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 5:11 PM PDT | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 2, 5:13 PM PDT | Special Weather Statement | PSR | 47 min | |
| Aug 2, 5:33 PM PDT | Severe Thunderstorm Warning | PSR | Yuma | 42 min |
| Aug 2, 5:42 PM PDT | Blowing Dust Advisory | PSR | La Paz, Yuma | 78 min |
| Aug 2, 9:51 PM PDT | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 5:00 AM PDT | Special Weather Statement | PSR | 45 min | |
| Aug 3, 5:41 AM PDT | Special Weather Statement | PSR | 34 min | |
| Aug 3, 7:55 AM PDT | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 3, 1:21 PM PDT | Special Weather Statement | PSR | 24 min | |
| Aug 3, 1:58 PM PDT | Special Weather Statement | PSR | 47 min | |
| Aug 3, 2:33 PM PDT | Special Weather Statement | PSR | 27 min | |
| Aug 3, 2:36 PM PDT | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 3, 2:37 PM PDT | Special Weather Statement | PSR | Pinal | 38 min |
| Aug 3, 2:41 PM PDT | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Aug 3, 2:42 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 2:43 PM PDT | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 2:48 PM PDT | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 3, 2:59 PM PDT | Blowing Dust Advisory | PSR | Maricopa, Yuma | 2 hr |
| Aug 3, 2:59 PM PDT | Special Weather Statement | PSR | 31 min | |
| Aug 3, 3:06 PM PDT | Special Weather Statement | PSR | 39 min | |
| Aug 3, 3:15 PM PDT | Special Weather Statement | PSR | 45 min | |
| Aug 3, 3:17 PM PDT | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 3, 3:18 PM PDT | Special Weather Statement | PSR | Maricopa | 27 min |
| Aug 3, 3:20 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 3, 3:25 PM PDT | Special Weather Statement | PSR | 35 min | |
| Aug 3, 3:28 PM PDT | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 3:32 PM PDT | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 3, 3:35 PM PDT | Special Weather Statement | PSR | 25 min | |
| Aug 3, 3:39 PM PDT | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 3:42 PM PDT | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 3, 3:43 PM PDT | Special Weather Statement | PSR | 47 min | |
| Aug 3, 3:49 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Aug 3, 3:51 PM PDT | Special Weather Statement | PSR | Yuma | 39 min |
| Aug 3, 4:00 PM PDT | Special Weather Statement | PSR | 45 min | |
| Aug 3, 4:02 PM PDT | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 3, 4:06 PM PDT | Special Weather Statement | PSR | 39 min | |
| Aug 3, 4:12 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 4:13 PM PDT | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 4:15 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Aug 3, 4:16 PM PDT | Areal Flood Advisory | PSR | Yuma | 119 min |
| Aug 3, 4:18 PM PDT | Special Weather Statement | PSR | 42 min | |
| Aug 3, 4:18 PM PDT | Severe Thunderstorm Warning | PSR | Yuma | 27 min |
| Aug 3, 4:23 PM PDT | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 3, 4:24 PM PDT | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 4:31 PM PDT | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 3, 4:36 PM PDT | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 3, 4:36 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Aug 3, 4:41 PM PDT | Special Weather Statement | PSR | 49 min | |
| Aug 3, 4:44 PM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 4:44 PM PDT | Special Weather Statement | PSR | Yuma | 46 min |
| Aug 3, 4:46 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 3, 4:49 PM PDT | Special Weather Statement | PSR | Maricopa | 41 min |
| Aug 3, 4:55 PM PDT | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 4:56 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Aug 3, 4:58 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 32 min |
| Aug 3, 4:57 AM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 3, 5:19 AM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 7:07 AM PDT | Flash Flood Warning | PSR | San Bernardino | 5 hr |
| Aug 3, 8:13 AM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 11:50 AM PDT | Special Weather Statement | PSR | Riverside | 40 min |
| Aug 3, 12:16 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Aug 3, 12:35 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Aug 3, 1:30 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 45 min |
| Aug 3, 1:44 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 2:16 PM PDT | Special Weather Statement | PSR | Imperial | 44 min |
| Aug 3, 2:45 PM PDT | Special Weather Statement | PSR | Imperial | 30 min |
| Aug 3, 3:01 PM PDT | Special Weather Statement | PSR | Imperial | 44 min |
| Aug 3, 3:24 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 36 min |
| Aug 3, 3:57 PM PDT | Special Weather Statement | PSR | Imperial | 48 min |
| Aug 3, 4:19 PM PDT | Areal Flood Advisory | PSR | Imperial | 56 min |
| Aug 3, 4:22 PM PDT | Special Weather Statement | PSR | Imperial | 53 min |
| Aug 3, 4:51 PM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.